The emergence of Prozac, the first ever SSRI antidepressant, in 1988 revolutionized the management of depressive disorders. Gone were the awful, life threatening side effects that users experienced with the older classes of antidepressants, such as tricyclic antidepressants. These new pills, which were seen as a magic fix to depression with few serious side effects, soon became trendy, with doctors handing out prescriptions to even the patients with mild symptoms (who previously, would not have been prescribed antidepressants because their symptoms weren’t ‘serious enough’.) Today, according to data released by the NHS, the number of SSRI prescriptions have doubled in the past decade in England, with 70.1 million prescriptions in 2018 alone. However, are these pills truly free from long-term side effects? 

When something seems too good to be true, it’s because it usually is, and SSRIs are no exception to that rule. As long as you take them, you’re good to go. But what happens when, finally, after years of following a stringent regime of popping pills every night, you decide you want to be able to get by without pharmaceuticals?  Antidepressant Discontinuation Syndrome is what happens – a very under-acknowledged phenomenon that occurs once you decide to taper off medications. So what exactly is Antidepressant Discontinuation Syndrome? It is the condition that ensues after the reduction in dose or cessation of antidepressant medication following usage for at least a month.

The syndrome consists of:

  • Flu-like symptoms (lethargy, fatigue, headache)
  • Insomnia (with vivid dreams or nightmares)
  • Nausea
  • Imbalance (dizziness, vertigo, light-headedness)
  • Sensory disturbances (“burning,” “tingling,” “electric-like” or “shock-like” sensations)
  • Hyperarousal (anxiety, irritability, agitation, aggression, mania, jerkiness)

Up until recently, USA clinical guidelines (APA, 2010) and UK clinical guidelines (NICE, 2009) stated that the aforementioned withdrawal symptoms are ‘mild’, and last around 2 weeks. However, according to a research conducted in 2019 by James Davies (‘A systematic review into the incidence, severity and duration of antidepressant withdrawal effects: Are guidelines evidence-based?’), over half (56%) of the antidepressant users experience withdrawal (as compared to the commonly cited 20% statistic), and almost half (46%) of them described their symptoms as ‘severe’. The paper further goes on to argue that not only do the current guidelines underestimate the percentage of patients who experience withdrawal, but they also underestimate the severity. As a result, what could be a prolonged case of withdrawal symptoms lasting for months is often misdiagnosed as a ‘relapse’, and the patient is restarted on their usual dose, instead of a more intricate tapering plan. To prove my point, here are some examples of personal testimonies of antidepressant users taken from a variety of qualitative studies on the subject:

  • “The withdrawal effects if I forget to take my pill are severe shakes, suicidal thoughts, a feeling of too much caffeine in my brain, electric shocks, hallucinations, insane mood swings.”
  • “I forgot to take my Citalopram for two days and woke up one morning with severe dizziness. It was so extreme that I fell over when I tried to get out of bed and I threw up.”
  • “The difficulty of getting off has been a tough road and taken me years of trying and is something that doctors could be more knowledgeable of and supportive with.”
  • “It took me almost two years to get off Paroxetine and the side effects were horrendous. I even had to quit my job because I felt sick all the time. Even now that I am off of it, I still feel electric shocks in my brain.”

My own experience mirrors the testimonies given above. Although I had only been on medication for 1.5 years and tapered slowly over the course of a few months, my days were plagued by depression, suicidal thoughts, suicidal ideation etc. I felt stuck – I didn’t want to stay on the meds, but I also couldn’t stop them because the withdrawal was worse than the depression which caused me to start meds in the first place. It has been 2 months since I finished my taper, and even now the symptoms persist: the dissociation, the anxiety, the depression. Of course, it could be a relapse, which is what my doctor tells me, but surely the fact that my mental health is worse than it was before I started medication warrants further research and investigation. 

This is not just my experience; this has been the experience of almost every person I have met who has taken antidepressant medication for over a year. In response to the aforementioned review by James Davies, NICE did amend their guidelines in 2019 to state that withdrawal symptoms may be severe and prolonged in some patients. The problem is that doctors thus far have been misled by the old guidelines, and may not properly acknowledge or manage withdrawal effectively (Davies et al., 2018b, Cartwright et al., 2016). Furthermore, according to two other researches, less than 2% of antidepressant users were able to recall being sufficiently informed about the withdrawal effects by their doctor. (Read, Cartwright et al., 2018; Read & Williams, 2018) This is hugely problematic, as a large number of people are prescribed antidepressant medications worldwide.

So what could be the solution for this? There is no doubt that, for some, antidepressants are a necessity. Despite the withdrawal I experienced, I never regret my decision to start medication because it was, quite literally, life-saving for me. However, is it always necessary to prescribe medication as the first-line treatment for depression? Literature review reveals that, in the past decade, the usage of antidepressant medication has increased enormously. Of course, this could be owing to the increased level of awareness regarding mental health issues. However, critics argue that antidepressants are overprescribed, especially for mild symptoms which could be treated better with psychotherapy. Furthermore, some people may be misdiagnosed with depression, and prescribed medication they never needed in the first place.

Greater emphasis should also be placed upon psychotherapy. Numerous researches have proven psychotherapy to be an effective tool in managing mild to moderate depression. Psychologist Robert DeRubeis, PhD, at the University of Pennsylvania, and colleagues have even developed a computer algorithm that can predict whether a patient is more likely to respond to drugs or psychotherapy.

Such measures are invaluable, as our priority as healthcare workers should be to try other methods before we turn to drugs.  In cases where drugs ARE prescribed, the doctor should disclose to the patients the potential withdrawal symptoms they may experience at the outset. The patient needs to understand what is happening to them, so they can be better prepared. Instead of the textbook definition of withdrawal (i.e ‘mild and persisting for a month’), the patient should be warned that the effects could not only be severe, but may actually last for months.

Additionally, the duration of antidepressant usage should be closely monitored, as data shows that the longer one takes the drug, the greater is the withdrawal they experience. According to a survey conducted in the United Kingdom, it was revealed that 65% of antidepressant users had never discussed stopping the medications with their prescriber (Addictive Behaviors, Vol. 88, No. 1, 2019).

This is a shocking statistic, as the effects of such drugs should be closely observed, instead of letting patients use them for years, making it harder for them to taper off eventually. Finally, there is a dire need for more literature on the subject. Most medical sources today follow the same guidelines from a decade ago, and are misinformed regarding Antidepressant Discontinuation Syndrome. Not only do we need to carry out more research, we also need to stay educated with the new findings for the benefit of our patients. In conclusion, despite the immense benefit provided by these brain altering drugs, there are certain drawbacks to them that have not been sufficiently researched.

Like this post? Share!